LINKEDINCOMMENTMORE

Dear Dr. Roach: I am 68 years old and in good shape. I work out at the gym or do other activities every day. I use the elliptical and/or treadmill an hour each day. Besides the gym workout, I take 8,000 to 10,000 daily steps. I am 5 feet, 5 inches tall and weigh 125 pounds. I eat vegetables and fruit every day. My protein is from either chicken breasts or salmon. My blood pressure was 99/54 at my last checkup.

My total cholesterol is 277, and my HDL is 90. Due to my cholesterol counts, my doctor called in a prescription for 10 mg of atorvastatin (Lipitor). I’ve spoken to several friends who have much higher counts, and all of them were prescribed 5 mg. Before I agree to take this drug at this strength, I wanted to get your expert opinion. I am leery of the side effects, and my doctor is always prescribing a drug for whatever issue I have.

— J.B.

Dear J.B.: Statin drugs like atorvastatin reduce risk of heart attack, stroke and death. They have a small risk of side effects such as muscle aches, and a very small risk of serious muscle or liver damage. In order to estimate how much benefit an individual might get from taking medication, it’s important to know what your risk is.

Several calculators exist for making a guess at how likely you are to have a heart attack or stroke, or die from heart causes, but I usually use the American Heart Association estimator at https://tinyurl.com/w7759yh. It’s also available as an app.

Using that tool, I estimate your risk for an event in the next 10 years at 4.6%, which is below the level where most experts would recommend medication therapy. However, the estimate does not consider many important factors, such as your diet (which sounds good), exercise (excellent), weight and waist size, family history, stress and some other important ones as well. From what you are telling me, many of these are in your favor, which makes me LESS likely to recommend treatment with medication.

If medication is prescribed, some physicians use — and most guidelines recommend — lower doses for people at lower risk, and higher doses for people at more risk. Other physicians tend to use higher doses for everybody, but this may increase risks of side effects without much additional benefit.

Dear Dr. Roach: How do you get ringworm? How can you get rid of it?

— L.

Dear L.: Ringworm is caused by fungi called dermatophytes. The name of the condition depends on where the rash and infection are: On the body, it is called tinea corporis. “Tinea” means “worm” in Latin and “corporis” means “body,” but there is no actual worm present. I did see a patient who had attempted to remove the nonexistent “worm” with a knife. Please don’t do that.

The most common cause of ringworm is Trichophyton rubrum. It is contracted by direct spread from another person or animal, or by contact with something another person has used that has been contaminated with the organism. Rash appears usually 10-14 days after contact.

Treatment is with antifungal creams for one to three weeks, applied until the rash is gone. Some of these, such as terbinafine (Lamisil), are available over the counter and are very effective. A few people with extensive disease or those who haven’t gotten better with creams may need oral medication.

Readers may email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: https://www.detroitnews.com/story/life/advice/2020/03/10/keith-roach-online-calculator-estimate-need-statin-drugs/111411538/